Inhaler and tablets issue

Good afternoon all,

I hope you can help me as I am looking for some advice......

I recently contacted my GP surgery as I felt my inhalers were not doing their job. Just going up stairs has found me out of breath. I voiced my concenr th ethe ""Asthma nurse"" and was told that this I was on the strongest ""concoction"" of medication I could be.

I am on Montelukast 10mg tablets and Budesonide 200micrograms/dose / Formoterol 6micrograms/dose dry powder inhaler.

Is this right or am I being fobbed off? I completed a 13 mile assault course in May and these were the items given to me about a month before to get that extra mile out of my running. I do not feel that it is doing that....

Any advice would be greatly appreciated.

3 Replies

oldestnewest
  • Hello,

    It is not the strongest that is available and there are lots of other types of meds for asthma too but I have sometimes found asthma nurses and some doctors unwilling to up my meds so I am not sure whether you are experiencing something similar. My asthma is going through a strange patch at the moment where I am not having major attacks (and when I am really coughing/SOB, my reliever is reversing the symptoms pretty quickly) but I have asthma symptoms almost every night and sometimes a lot during the day too. Therefore I can go to the appointment but to get there, I have taken 20/30 puffs of reliever and am shaking/heart racing etc but everything that is asthma looks ok. It took my a long time to get dr to understand this and I still have nurses/dr that I will not see because they don't get it (ultimately if I was that ill that my inhaler didn't have the reversibility it usually has, then I would be at A&E). If this is the case, I would say collect as much data - peak flows, times and circumstances when you have taken reliever etc and discuss this with them. I once even joked with an asthma nurse that I could phone her at 4 is the morning struggling to breath! That made my GP want to investigate more in the way of lung function tests where they witnessed my symptoms/reversibility and then increased/added meds.

    Rather than increasing the doses have you tried different inhalers as people react differently to the different steroids and LABA in them. I have tried three different combination inhalers over the last few years and find that Seretide works better for me than the others. Yet other people on here are on Fostair and Symbicort which they find helps more. I have tried Symbicort twice this year and found a decline in control both times so was switched back to Seretide.

    The other thought is do you know what triggers your asthma? From what you are saying, I am guessing it is exercise induced. This year, the thing which has helped the most with my asthma control (and it has been a rough year) was looking at my hayfever/allergies which trigger my asthma. Changing my meds for that made a huge difference to asthma control.

    I hope this makes sense and that it helps. I realise that I may have waffled a bit (lack of sleep due to asthma cough followed by a long day at work)!

  • I am on two steroid inhalers, one of which is a combination inhaler (fostair) the other is ciclesonide. I also take tiotropium (spiriva) inhaler, and double the normal dose of monteleukast. I also take theophylline twice daily. So, there are other options, and asthma management is a stepwise approach. However, this is via a hospital consultant and a GP may not be willing to do so without a referral. If you are unhappy, and not getting anywhere at the GP surgery, ask for a respiratory referral.

  • Thank you both for your replies.

    This inhaler is my 3rd inhaler... I was on, sorry I forget the names, a brown inhaler and Fluticasone (Orange) for a while but they were not the best. I was then switched to Seretide and that really did make me feel a whole lot better! Then when I started training for my assault course I found it just wasn't enough to get me to the 4 mile mark and the nurse suggested the inhaler I am now on with the tablets.

    They seemed to make a difference at first but they just appear to have dropped off.....

You may also like...